MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER
Model Number AT120144
Medical Device Problem Codes Break (1069); Deflation Problem (1149); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device was returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that after multiple inflations within the iliac vein, the balloon was deflated and allegedly difficult to retract into the 8 fr sheath.Reportedly, another inflation device was allegedly used to further deflate the balloon and maintain negative pressure during retraction; however, the balloon catheter would not fully retract into the sheath.The balloon catheter and sheath were removed together as a single unit which required enlargement of the common femoral vein access site.No further treatment was provided and the procedure was concluded.The patient was reportedly doing well post procedure.
 
Event or Problem Description
It was reported that after multiple inflations within the iliac vein, the balloon was deflated and allegedly difficult to retract into the 8 fr sheath.Reportedly, another inflation device was allegedly used to further deflate the balloon and maintain negative pressure during retraction; however, the balloon catheter would not fully retract into the sheath.The balloon catheter and sheath were removed together as a single unit which required enlargement of the common femoral vein access site.Manual compression was used to close the access site.The health care provider placed a stent at the target lesion and completed the procedure.The patient was reportedly doing well post procedure.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.The device was returned for evaluation.A visual inspection found the device stuck in the user's introducer sheath.The distal balloon material was prolapsed over the device distal tip.Stretching was also noted in the catheter shaft.Bunching and damage to the introducer sheath was also noted.The sheath was able to be slid back from the balloon, exposing a break in the outer catheter shaft at the proximal balloon joint.Therefore, based on the damage to the catheter and balloon, and stretching to the sheath, the investigation is confirmed for the reported sheath-related retraction issue.Additionally, the investigation is confirmed for a complete break in the outer catheter shaft.However, the investigation is inconclusive for the reported deflation issue, as the balloon was unable to be functionally tested due to the break in the catheter shaft.Balloon deflation issues may contribute to retraction problems.The identified break was likely a result of excessive force applied to the device during the experienced retraction issues.However, the definitive root cause for the reported deflation issue could not be determined based on the available information.The review of the ifu (instructions for use), indications, warnings, precautions, cautions, possible complications, and contraindications showed that the product labeling is adequate.Expiry date: dec/2020.

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7488957
Report Number2020394-2018-00572
Device Sequence Number16635131
Product Code DQY
UDI-Device Identifier00801741062636
UDI-Public(01)00801741062636
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K120971
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2020
Device Model NumberAT120144
Device Catalogue NumberAT120144
Device Lot NumberGFBZ2812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer07/17/2018
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1